Verapamil Overdose

The effects of a verapamil overdose will vary depending on factors such as how much verapamil was taken and if it was taken with other drugs or alcohol. Some of the symptoms of a verapamil overdose may include dizziness, fainting, and difficulty breathing. Treatment options also vary. Depending on how recent the overdose was, treatment could involve administering medications, "pumping the stomach," or providing supportive care.

Verapamil Overdose: An Overview

Verapamil hydrochloride is a prescription medication known as a calcium channel blocker. It is used to treat several conditions of the heart and blood vessels. The effects of a Verapamil overdose will vary depending on a number of factors, including how much verapamil was taken and whether it was taken with any other medicines, alcohol, and drugs.
 
If you happen to overdose on verapamil, seek immediate medical attention.
 

Symptoms of a Verapamil Overdose

Verapamil overdose symptoms may include:
 
  • Low blood pressure (hypotension)
  • A slow heart rate (bradycardia)
  • An irregular heart rhythm (arrhythmia)
  • High blood sugar (hyperglycemia)
  • Decreased mental function
  • Fluid in the lungs.
     
This may cause signs or symptoms that can include:
 
  • Lightheadedness
  • Dizziness
  • Fainting
  • Difficulty breathing
  • Confusion
  • Drowsiness.
     

Treatment for a Verapamil Overdose

The treatment for a verapamil overdose will vary. If the verapamil overdose was recent, the healthcare provider may use certain medicines or place a tube into the stomach to "pump the stomach." Treatment may also involve supportive care, which consists of treating the symptoms that occur as a result of the overdose. For example, supportive treatment options may include:
 
  • Fluids through an intravenous line (IV)
  • Medications to increase blood pressure
  • Other treatments based on the complications that occur
  • Close monitoring of the heart and lungs.
     
It is important that you seek medical attention immediately if you believe that you may have overdosed on verapamil.
 
10 Foods That Lower Cholesterol

Verapamil Hydrochloride (HCl)

Referring Pages:
Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2014 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.